Alert archive / Illinois / Tornado Warnings in 2023
Tornado Warning 20, NWS St. Louis, MO
NWS St. Louis, MO issued this tornado warning at May 7, 2023, 3:24 PM CDT for Macoupin County, Montgomery County, Illinois. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 7, 2023, 3:24 PM CDT (20:24 UTC)
- Expired
- May 7, 2023, 4:02 PM CDT
- In force
- 38 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.5 in
Counties Macoupin County, IL, Montgomery County, IL
The radar
The Lincoln radar (KILX), 85 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 7, 1:18 PM CDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.4 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 668 J/kg
- Mixed-layer CIN
- -187 J/kg
- Mixed-layer LCL
- 887 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 214 m²/s²
- 0-3 km storm-relative helicity
- 250 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.8
The text
As transmitted.
666
WFUS53 KLSX 072024
TORLSX
ILC117-135-072115-
/O.NEW.KLSX.TO.W.0020.230507T2024Z-230507T2115Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service St Louis MO
324 PM CDT Sun May 7 2023
The National Weather Service in St Louis has issued a
* Tornado Warning for...
Northeastern Macoupin County in southwestern Illinois...
Northwestern Montgomery County in south central Illinois...
* Until 415 PM CDT.
* At 324 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Auburn, moving southeast at 15 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Farmersville around 335 PM CDT.
White Oak around 340 PM CDT.
Other locations impacted by this tornadic thunderstorm include Harvel
and Waggoner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3935 8967 3952 8980 3952 8953 3935 8953
TIME...MOT...LOC 2024Z 308DEG 15KT 3954 8972
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
$$
MRB3 follow-up statements
156
WWUS53 KLSX 072034
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
334 PM CDT Sun May 7 2023
ILC117-135-072115-
/O.CON.KLSX.TO.W.0020.000000T0000Z-230507T2115Z/
Macoupin IL-Montgomery IL-
334 PM CDT Sun May 7 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM CDT FOR
NORTHEASTERN MACOUPIN AND NORTHWESTERN MONTGOMERY COUNTIES...
At 334 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Divernon, moving southeast at 15 mph.
HAZARD...Tornado and half dollar size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
White Oak and Farmersville around 340 PM CDT.
Other locations impacted by this tornadic thunderstorm include Harvel
and Waggoner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3935 8967 3952 8978 3952 8953 3935 8953
TIME...MOT...LOC 2034Z 308DEG 15KT 3951 8968
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
$$
MRB400
WWUS53 KLSX 072048
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
348 PM CDT Sun May 7 2023
ILC117-072058-
/O.CAN.KLSX.TO.W.0020.000000T0000Z-230507T2115Z/
Macoupin IL-
348 PM CDT Sun May 7 2023
...THE TORNADO WARNING FOR NORTHEASTERN MACOUPIN COUNTY IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central Illinois.
LAT...LON 3942 8970 3952 8970 3952 8953 3938 8953
TIME...MOT...LOC 2048Z 292DEG 22KT 3952 8957
$$
ILC135-072115-
/O.CON.KLSX.TO.W.0020.000000T0000Z-230507T2115Z/
Montgomery IL-
348 PM CDT Sun May 7 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM CDT FOR
NORTHWESTERN MONTGOMERY COUNTY...
At 348 PM CDT, a severe thunderstorm capable of producing a tornado
was located over White Oak, moving southeast at 25 mph.
HAZARD...Tornado and half dollar size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
northwestern Montgomery County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3942 8970 3952 8970 3952 8953 3938 8953
TIME...MOT...LOC 2048Z 292DEG 22KT 3952 8957
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
$$
MRB403
WWUS53 KLSX 072102
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
402 PM CDT Sun May 7 2023
ILC135-072111-
/O.CAN.KLSX.TO.W.0020.000000T0000Z-230507T2115Z/
Montgomery IL-
402 PM CDT Sun May 7 2023
...THE TORNADO WARNING FOR NORTHWESTERN MONTGOMERY COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central Illinois.
LAT...LON 3942 8970 3952 8970 3952 8953 3938 8953
TIME...MOT...LOC 2100Z 308DEG 15KT 3948 8951
$$
MRBWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this tornado warning went out at May 7, 12:44 PM CDT, 2 hours 40 minutes earlier.
Area forecast discussion, May 7, 12:44 PM CDT, 2 hours 40 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 1244 PM CDT Sun May 7 2023 .SHORT TERM... (Through Late Monday Afternoon) Issued at 320 AM CDT Sun May 7 2023 (Today) Overnight convection has largely stayed north and east of the CWA through 0700 UTC. A veering low-level jet may help turn clusters of storms a bit more southward, in part due to upstream development. That means areas east of the Mississippi River have a chance of seeing some (weak) thunderstorms in the 10-14Z time frame. A period of dry weather is forecast for the remainder of the morning into the very early afternoon. Attention then turns upstream to a MCV already beginning to show itself along the Red River. Nearly all deterministic guidance and CAMs show this helping to initiate convection this afternoon. There are some differences in timing/track of the MCV and subsequent convective evolution, but the most likely scenario is for storms to be focused in parts of southeast Missouri and southwest Illinois from the mid afternoon hours into the early evening. Marginally severe hail would be the main threat in any brief supercells or multicellular clusters. (Tonight - Monday) Another (brief) lull in activity is forecast then through the late evening/early overnight hours. A shortwave trough combined with an increasing low-level jet is forecast to develop convection by late evening over the mid-Missouri Valley. These storms may initially be supercells but are expected to grow upscale into an MCS after midnight tonight. With the low-level jet veering strongly late tonight into early Monday morning, the expectation is for a line of storms to move through much of the bi-state area from north/northwest to south/southeast. Weakening is likely after 0900/1000 UTC or so, as instability wanes nocturnally and outflow tends to outrun the storms a bit. Damaging winds are the main threat with this activity, particularly in parts of northeast Missouri. The orientation of the 0-3km shear vector is likely going to be nearly parallel to the line. Given this and tendency of most of the line to become more outflow dominant, the chances of QLCS tornadoes appears very low at this time. Another potential threat would be for locally heavy rainfall/isolated flash flooding. Given the low-level jet veering more to the west, training may occur on the western flank of the line of storms (best potential in central/east central Missouri). Overnight HREF localized probability-matched mean shows this potential well, with spots of 2-3+" of rain possible. However, given the very dry antecedent conditions, you would need to see these amounts over a 2-3 hour period in any given location to potentially cause flash flooding. Convective evolution as we head into Monday becomes more uncertain, and will depend on the exact evolution of the line of storms Monday morning. The most likely scenario is for decaying convection to move south of the are by late Monday morning, with its outflow serving as the effective frontal boundary. The exact position of this effective outflow/frontal boundary is of course uncertain this far out, but current indications are for it to be in parts of southeast Missouri/southwest Illinois if not a bit further to the south. The synoptic cold front is likely to move through about 6-9 hours later, but how much air mass recovery takes place is highly questionable. Typically, a well-defined MCS has significant ramifications on the next round of convective initiation, with the focus often shifting further south than originally anticipated. We are thinking that may happen again with respect to the focus for possible strong/severe convection Monday afternoon/evening, with the best chances in southeast Missouri and southwest Illinois. While the degree of destabilization is a big question mark, deep-layer shear is likely to be strong (>40 knots) given a midlevel shortwave trough and associated speed maximum moving just to our north. The orientation of the shear vector (westerly) is however nearly parallel to the synoptic cold front, so any supercell structures should be brief in nature with multicellular clusters favored thereafter. Large hail would be the primary threat in any supercells that do form, with damaging winds in any line segments. Regarding temperatures, above-normal readings will continue through Monday. Did cool highs on Monday by 2-4 degrees over most locations due to the expectation of the MCS moving through Monday morning. As alluded to above, a legitimate MCS tends to modify the environment behind it, with temperatures struggling to recover (even with partial clearing). Highs are likely to range from the upper 70s (northeast Missouri and west-central Illinois) to the mid 80s (parts of central/southeast Missouri). Confidence in these highs is medium, with some wiggle room on both the high and low side depending on the precise timing of the MCS late tonight into early Monday and how fast the debris clouds can thin/clear behind the complex. Gosselin .LONG TERM... (Monday Night through Saturday) Issued at 320 AM CDT Sun May 7 2023 Behind the synoptic cold front, look for slightly cooler temperatures (though still slightly above normal day/night) and mostly dry weather. Ensemble guidance and WPC 500-hPa height clusters show a slow-moving closed low moving into the northern Plains mid/late week. Broad southwest flow aloft over our area should lead to temperatures warming back to well-above normal thresholds and a return of chances for showers and thunderstorms. Gosselin && .AVIATION... (For the 18z TAFs through 18z Monday Afternoon) Issued at 1243 PM CDT Sun May 7 2023 A lot to deal with over the forecast period. CU field developing across the region, especially over the St. Louis metro area. This is between an MCV approaching from the south southwest and old out flow boundary from this morning's activity slowly sliding to the south and west along the Mississippi River. Some showers and storms are beginning to develop over southeastern MO, so added vicinity thunderstorm for all St. Louis metro TAF sites through 00z Monday. Otherwise, still expecting an MCS will develop over NE/IA/NW MO and slide southeast then south across the forecast area after 07z Monday, ceilings will lower to MVFR with onset of precipitation. Activity should taper off at KUIN by 14z Monday, while rest of TAF sites could see lingering activity through the rest of the forecast period as a cold front possibly stalls out somewhere along and south of I-70 during the day tomorrow. As for winds, they will remain south to southwest through the forecast period. Byrd && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, May 7, 3:38 AM CDT, 11 hours 46 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 338 AM CDT Sun May 7 2023 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-081200- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 338 AM CDT Sun May 7 2023 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and tonight. There is a chance for thunderstorms today...primarily across eastern Missouri and western/central Illinois. A few of the storms today could produce large hail and isolated wind gusts to 60 mph. Another round of thunderstorms is likely after midnight tonight. The primary threat from these storms will be wind gusts of 60-70 mph across parts of northeast into central Missouri. Large hail is also possible less likely. The threat for damaging winds and large hail is lower, but still possible across the remainder of the area late tonight as the storms move southeast. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Strong to severe thunderstorms are possible again on Monday, primarily during the afternoon along and south of the I-70 corridor. Large hail and damaging winds are the primary threats. A few tornadoes are also possible, though less likely. There is a chance for thunderstorms again for Thursday through next Saturday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Carney
In the hours before
Local storm report, May 7, 1:44 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
144 PM CDT SUN MAY 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0143 PM HAIL NASHVILLE 38.35N 89.38W
05/07/2023 E0.75 INCH WASHINGTON IL EMERGENCY MNGR
&&Local storm report, May 7, 1:53 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
153 PM CDT SUN MAY 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM HAIL 2 N NASHVILLE 38.38N 89.37W
05/07/2023 E1.50 INCH WASHINGTON IL PUBLIC
GUMBALL SIZED HAIL AT I-64 AND 127.
&&Local storm report, May 7, 2:01 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
201 PM CDT SUN MAY 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0117 PM HAIL 1 ENE OKAWVILLE 38.44N 89.53W
05/07/2023 E0.88 INCH WASHINGTON IL PUBLIC
HAIL ON I-64. ACCIDENT REPORTED.
&&Local storm report, May 7, 2:27 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
227 PM CDT SUN MAY 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM HAIL RICHVIEW 38.38N 89.18W
05/07/2023 E0.70 INCH WASHINGTON IL PUBLIC
&&Local storm report, May 7, 2:47 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
247 PM CDT SUN MAY 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0239 PM HAIL 2 SSE KUHN 38.76N 89.86W
05/07/2023 U0.70 INCH MADISON IL PUBLIC
REPORT FROM MPING: DIME (0.75 IN.).
&&Local storm report, May 7, 2:51 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
251 PM CDT SUN MAY 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM HAIL OKAWVILLE 38.43N 89.55W
05/07/2023 E1.75 INCH WASHINGTON IL PUBLIC
PICTURES RECEIVED ON TWITTER OF HAIL NEAR
THE SIZE OF GOLF BALLS. TIME ESTIMATED.
&&The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 12:58 PM CDT | Severe Thunderstorm Warning | LSX | Clinton, Washington | 47 min |
| May 7, 1:33 PM CDT | Severe Thunderstorm Warning | LSX | Washington | 27 min |
| May 7, 2:02 PM CDT | Severe Thunderstorm Warning | LSX | Washington | 25 min |
| May 7, 3:13 PM CDT | Severe Thunderstorm Warning | LSX | Bond, Clinton | 32 min |
| May 7, 4:02 PM CDT | Severe Thunderstorm Warning | LSX | Marion | 27 min |
| May 7, 4:40 PM CDT | Severe Thunderstorm Warning | LSX | Montgomery | 50 min |
| May 7, 4:51 PM CDT | Severe Thunderstorm Warning | LSX | Clinton, Madison, Saint Clair | 39 min |
| May 7, 5:01 PM CDT | Severe Thunderstorm Warning | LSX | Montgomery | 29 min |
| May 7, 5:20 PM CDT | Severe Thunderstorm Warning | LSX | Clinton, Saint Clair, Washington | 40 min |
| May 7, 5:59 PM CDT | Severe Thunderstorm Warning | LSX | Clinton, Saint Clair | 20 min |
| May 7, 6:04 PM CDT | Severe Thunderstorm Warning | LSX | Fayette, Montgomery | 41 min |
| May 7, 6:18 PM CDT | Severe Thunderstorm Warning | LSX | Montgomery | 42 min |
| May 7, 6:24 PM CDT | Severe Thunderstorm Warning | LSX | Macoupin, Montgomery | 51 min |
Nearby
Tornado Warnings in Illinois, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.